Management of NSAID-related gastrointestinal mucosal injury
- 54 Downloads
The three therapeutic goals in patients with NSAID-induced gastroduodenopathy are treatment of dyspeptic symptoms, management of NSAID-related ulcers and their complications, and prophylaxis against recurrent gastrointestinal toxicity. Both H2-receptor antagonists and proton pump inhibitors (PPIs) appear to be helpful in relieving the symptoms associated with NSAID use, while treatment of NSAID-induced gastroduodenal ulcers, whether the NSAID is continued or not, is best achieved by the use of PPIs. However, because symptoms do not often predict the presence of gastroduodenal ulcers, the goal of prevention has become paramount in the treatment of patients with an increased likelihood of gastrointestinal toxicity. The best prophylaxis against NSAID-related toxicity is the use of an alternative agent such as salsalate or paracetamol (acetaminophen). However, if an NSAID is to be used, prophylaxis is best accomplished with a PPI or misoprostol, a prostaglandin E1 analogue. The use of misoprostol is limited by its frequent dosing, at least 200 µg three times a day, and its own gastrointestinal side effects. Future therapy will include NSAIDs that maintain their antiinflammatory effects, while possessing superior safety profiles, and include preferential and highly selective COX-2 inhibitors and nitric oxide releasing compounds.
Key wordsGastrointestinal NSAIDs COX-2 Gastrointestinal toxicity Ulcers Gastrointestinal hemorrhage Proton pump inhibitors Prostaglandins
Unable to display preview. Download preview PDF.
- Agrawal, N. M., Roth, S. H., Graham, D. Y., et al. (1991). Misoprostol compared with sucralfate in the prevention of non-steroidal anti-inflammatory drug-induced gastric ulcer: a randomized, controlled trial, Ann. Intern. Med. 115, 911–3.Google Scholar
- Laine, L., Harper, S., Simon, T., et al. (in press). A randomized trial comparing the effect of refecoxib, a COX-2 specific inhibitor, to ibuprofen on the gastroduodenal mucosa of osteoarthritis patients, Castroenterology.Google Scholar
- Lancaster-Smith, M. J., Jaderberg, M. E. and Jackson, D. A. (1990). Ranitidine in the treatment of non-steroid anti-inflammatory drug associated gastric and duodenal ulcers, Gut. 32, 252–5.Google Scholar
- Minoch, A., Greenbaum, D. S. (1991). Pill-esophagitis caused by non-steroidal anti-inflammatory drugs, Amer. J. Gastroenterology. 86, 1086–9.Google Scholar
- Somasundaram, S., Hayllar, H., Rafi, S., et al. (1995). The biochemical basis of non-steroidal anti-inflammatory drug-induced damage to the gastrointestinal tract: a review and a hypothesis, Scand. J. Gastroenterology 30, 289–99.Google Scholar